Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 18, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 8, 2017, 4:36 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 9, 2017, 11:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 2017, 4:36 AM MDT (10:36 UTC)
- In effect from
- Apr 9, 2017, 11:00 AM MDT
- Expired
- Apr 9, 2017, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:37 PM MDT | NON-TSTM WND GST 60 | 6 Ne Las Vegas, NM | KLVS ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3188 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WWUS85 KABQ 081036 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 436 AM MDT Sat Apr 8 2017 ...RED FLAG WARNING TODAY FROM NOON UNTIL 7 PM MDT FOR ALL ZONES EXCEPT THE NORTH CENTRAL MOUNTAINS DUE TO STRONG WIND AND LOW HUMIDITY... ...RED FLAG WARNING SUNDAY FROM LATE MORNING THROUGH EARLY EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WIND AND LOW HUMIDITY... .An upper level trough passing north of New Mexico will steer the jet stream overhead with strong southwest winds today, and strong west winds on Sunday. Critically low humidities, above normal temperatures, strong atmospheric mixing and widespread Haines of 6 will result in critical fire weather conditions across all but the north central mountains today. A Pacific cold front tonight will cause temperatures to trend downward Sunday, and winds will weaken in the west, but temperatures and winds will remain high enough for another round of critical fire weather conditions along and east of the central mountain chain. NMZ103-104-107-108-090100- /O.UPG.KABQ.FW.A.0018.170409T1700Z-170410T0100Z/ /O.NEW.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/ /O.EXT.KABQ.FW.W.0017.170408T1800Z-170409T0100Z/ Northeast Highlands-Northeast Plains- Sandia...Manzano and Gallinas Mountains-East Central Plains- 436 AM MDT Sat Apr 8 2017 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 7 PM MDT today. The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Eastern Plains, Northeast Highlands, and the Sandia/Manzano and Gallinas Mountains mainly during the afternoon until sunset. The strongest winds and most critical conditions will occur during the mid to late afternoon today, and from mid day through late afternoon on Sunday. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph today. West 20 to 35 mph with gusts up to 50 mph Sunday. * RELATIVE HUMIDITY...Lowering between 7 and 15 percent both days with locally higher amounts in the Sangre de Cristo Mountains above 7500 feet. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ101-105-106-109-090100- /O.EXT.KABQ.FW.W.0017.170408T1800Z-170409T0100Z/ Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley- West Central Highlands- 436 AM MDT Sat Apr 8 2017 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... * AREA AND TIMING...Northwest Plateau, Northwest and West Central Highlands, and the Middle Rio Grande Valley. The most critical fire weather conditions will be during the mid to late afternoon, when winds will be strongest. * 20 FOOT WINDS...Southwest 20 to 35 mph with gusts of 40 to 50 mph. * RELATIVE HUMIDITY...Lowering between 7 and 15 percent with locally higher amounts above 7500 feet in the Chuska Mountains. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 44
3 follow-up statements
874 WWUS85 KABQ 090054 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 654 PM MDT Sat Apr 8 2017 ...RED FLAG WARNING SUNDAY FROM LATE MORNING THROUGH EARLY EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WIND AND LOW HUMIDITY... .An upper level trough passing north of New Mexico will keep strong west winds over eastern portions of the state on Sunday. In addition, critically low humidities, above normal temperatures, strong atmospheric mixing and atmospheric instability will result in critical fire weather conditions across eastern New Mexico Sunday. NMZ103-104-107-108-091300- /O.EXP.KABQ.FW.W.0017.000000T0000Z-170409T0100Z/ /O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/ Northeast Highlands-Northeast Plains- Sandia...Manzano and Gallinas Mountains-East Central Plains- 654 PM MDT Sat Apr 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM to 8 PM MDT Sunday. * AREA AND TIMING...Eastern Plains, Northeast Highlands, and the Sandia/Manzano and Gallinas Mountains developing late Sunday morning, and persisting until the early evening. * 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph Sunday. * RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late afternoon, especially on the plains lower than 5000 feet. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ101-105-106-109-090200- /O.EXP.KABQ.FW.W.0017.000000T0000Z-170409T0100Z/ Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley- West Central Highlands- 654 PM MDT Sat Apr 8 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds will continue to subside, and as temperatures cool the critical fire weather conditions will wane. $$
204 WWUS85 KABQ 091153 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 553 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING FROM LATE THIS MORNING THROUGH EARLY EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WIND AND LOW HUMIDITY... .An upper level trough passing north of New Mexico will keep strong west winds over eastern portions of the state today. In addition, critically low humidities, above normal temperatures, strong atmospheric mixing and instability will result in critical fire weather conditions across eastern New Mexico today. NMZ103-104-107-108-092000- /O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/ Northeast Highlands-Northeast Plains- Sandia...Manzano and Gallinas Mountains-East Central Plains- 553 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING... * AREA AND TIMING...Eastern Plains, Northeast Highlands, and the Sandia/Manzano and Gallinas Mountains developing late this morning, and persisting until the early evening. * 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph Sunday. * RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late afternoon, especially on the plains below 5000 feet. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 40
897 WWUS85 KABQ 091154 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 554 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING FROM LATE THIS MORNING THROUGH EARLY EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WIND AND LOW HUMIDITY... .An upper level trough passing north of New Mexico will keep strong west winds over eastern portions of the state today. In addition, critically low humidities, above normal temperatures, strong atmospheric mixing and instability will result in critical fire weather conditions across eastern New Mexico today. NMZ103-104-107-108-100200- /O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/ Northeast Highlands-Northeast Plains- Sandia...Manzano and Gallinas Mountains-East Central Plains- 554 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING... * AREA AND TIMING...Eastern Plains, Northeast Highlands, and the Sandia/Manzano and Gallinas Mountains developing late this morning, and persisting until the early evening. * 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph Sunday. * RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late afternoon, especially on the plains below 5000 feet. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 40
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:41 AM MDT, 55 minutes earlier.
Area forecast discussion, Apr 8, 3:41 AM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 341 AM MDT Sat Apr 8 2017 .SYNOPSIS... Winds will be on the increase over the region today as a storm system moves from the Great Basin eastward over the High Plains through the weekend. Temperatures will be above normal today but will cool on Sunday in the wake of the system. Minimum humidity values will drop today and tomorrow, creating potentially dangerous fire weather conditions. Quiet weather will continue until Wednesday when a second storm system will begin to impact New Mexico. This system will bring the chance for scattered showers and thunderstorms to most of the area Wednesday through Thursday. && .DISCUSSION... The big weather story over the next 48 hours will be the trough currently along the West Coast as it moves through the Great Basin and into the Central Plains by Sunday. Models are in reasonable agreement that a deep surface low is progged to develop ahead of this system over northeast Colorado. As this system approaches today, the pressure gradient will increase today with winds picking up over the region. The strongest winds will be over the northwest corner of NM where a wind advisory has hoisted for today. This system will be fairly dry with the only precipitation chances over the higher terrain in the northwest corner of NM. Above normal temperatures are expected today through tonight, but should fall to seasonal to below seasonal values Sunday into Monday in the wake of the system. Winds will peak out over the area on Sunday and are expected to diminish as the low moves eastward. The next system is expected to begin to impact the state starting on Wednesday as a deep upper level low and its associated longwave trough setup over the Pacific Coast. A broad ridge will develop over the SE US, allowing for moisture from the Gulf of Mexico to begin move up the Rio Grande/Pecos Valleys and into New Mexico. These features should lead to showers and some thunderstorms over much of the area east of the Central Mountain Chain through Thursday as the upper trough moves eastward. For this package, details in the extended were kept fairly general since there is still some uncertainly in the synoptic features. That being said, the pattern and synoptic features look to be right for the possibility of a few strong thunderstorms Wednesday and Thursday. Confidence in the precipitation forecast for Wednesday and Thursday is moderate for this package. 54/Fontenot && .FIRE WEATHER... ...Widespread critical fire weather conditions Saturday and across the east Sunday... An upper level trough will pass north of NM this weekend steering the polar jet stream overhead. Southwest winds will be breezy to windy today, with the strongest winds reaching around 50 mph in the Gallup region. A Pacific cold front will cross tonight shifting winds out of the west and northwest for Sunday, when breezy to windy conditions with gusts from 45 to 55 mph will be found mainly along and east of the central mountain chain. Critically low humidities, above normal temperatures and strong atmospheric mixing (despite some high clouds) will complete the conditions needed for widespread red flag conditions this afternoon until early evening, and also Sunday in the east. High temperatures will fall around 8-16 degrees on Sunday from today's readings, but they'll still range up to 6 degrees above normal across the east. The most critical conditions will probably be today, when widespread Haines of 6 is expected. Haines will trend downward some on Saturday. Will continue to leave the north central mountains out of today's Red Flag Warning, because humidities will generally be above 15% there. In the wake of the upper trough zonal flow aloft will develop Monday through Tuesday. Temperatures will trend a bit farther downward across the east on Monday, but they will begin to rebound in the west during the afternoon. The temperature rebound will continue areawide Tuesday and Wednesday. Widespread critically low humidities will continue Monday, but they are expected to climb well above 15% across the east on Tuesday as a moist east and southeast low level return flow develops. The moisture will then spread as far west as the continental divide during the latter half of the work week as a broad upper level low pressure system gradually crosses the Pacific Northwest. Showers and thunderstorms will accompany the moisture during the latter half of the week with the best chances along and east of the central mountain chain, and probably some drier variety cells each afternoon between the central mountain chain and continental divide. 44 && .AVIATION... 06Z TAF CYCLE All TAF locations will remain VFR through the period. The main impact to all TAF locations will be the increase in winds in the 15-18Z time frame as a lee side low forms near NE Colorado and the pressure gradient tightens. Winds will peak in the 21-00Z time frame and begin to relax after about 02Z. Expect the strongest winds at KGUP and KLVS. 54/Fontenot && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 73 39 57 28 / 5 10 0 0 Dulce........................... 66 33 56 23 / 5 30 0 0 Cuba............................ 69 35 54 27 / 0 5 0 0 Gallup.......................... 72 33 59 19 / 0 5 0 0 El Morro........................ 68 31 58 21 / 0 5 0 0 Grants.......................... 72 35 62 21 / 0 5 0 0 Quemado......................... 72 39 61 31 / 0 5 0 0 Glenwood........................ 81 39 75 34 / 0 0 0 0 Chama........................... 60 31 50 21 / 5 40 10 0 Los Alamos...................... 69 45 57 34 / 0 5 0 0 Pecos........................... 68 39 58 30 / 0 5 0 0 Cerro/Questa.................... 65 34 54 21 / 0 10 0 0 Red River....................... 57 28 47 18 / 0 10 5 0 Angel Fire...................... 58 29 48 19 / 0 5 0 0 Taos............................ 68 35 57 20 / 0 10 0 0 Mora............................ 67 39 57 29 / 0 5 0 0 Espanola........................ 75 41 63 31 / 0 5 0 0 Santa Fe........................ 69 43 58 34 / 0 5 0 0 Santa Fe Airport................ 74 41 62 28 / 0 5 0 0 Albuquerque Foothills........... 78 48 67 38 / 0 0 0 0 Albuquerque Heights............. 79 48 68 39 / 0 0 0 0 Albuquerque Valley.............. 81 44 70 35 / 0 0 0 0 Albuquerque West Mesa........... 80 45 69 38 / 0 0 0 0 Los Lunas....................... 82 44 72 34 / 0 0 0 0 Rio Rancho...................... 80 45 68 37 / 0 0 0 0 Socorro......................... 84 46 77 40 / 0 0 0 0 Sandia Park/Cedar Crest......... 74 39 62 29 / 0 0 5 0 Tijeras......................... 75 40 63 33 / 0 0 0 0 Moriarty/Estancia............... 76 36 64 29 / 0 0 0 0 Clines Corners.................. 72 40 61 32 / 0 0 0 0 Gran Quivira.................... 75 45 67 36 / 0 0 0 0 Carrizozo....................... 79 47 73 40 / 0 0 0 0 Ruidoso......................... 75 46 68 37 / 0 0 0 0 Capulin......................... 69 41 61 28 / 0 0 0 0 Raton........................... 73 37 64 27 / 0 0 0 0 Springer........................ 75 38 65 28 / 0 0 0 0 Las Vegas....................... 73 39 63 28 / 0 0 0 0 Clayton......................... 81 45 71 34 / 0 0 0 0 Roy............................. 76 41 67 32 / 0 0 0 0 Conchas......................... 82 49 74 40 / 0 0 0 0 Santa Rosa...................... 82 48 72 39 / 0 0 0 0 Tucumcari....................... 87 50 79 39 / 0 0 0 0 Clovis.......................... 85 49 77 43 / 0 0 0 0 Portales........................ 86 51 78 45 / 0 0 0 0 Fort Sumner..................... 86 51 77 44 / 0 0 0 0 Roswell......................... 91 50 85 47 / 0 0 0 0 Picacho......................... 84 51 77 44 / 0 0 0 0 Elk............................. 80 50 73 41 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM MDT this evening for the following zones... NMZ101-103>109. Wind Advisory from noon today to 8 PM MDT this evening for the following zones... NMZ502-505-506. Red Flag Warning from 11 AM to 8 PM MDT Sunday for the following zones... NMZ103-104-107-108. && 54
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:52 AM MDT | Wind Advisory | ABQ | 16 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.